Flash Flood, Addison
- When
- August 28, 5:45 PM EST to 10:00 PM EST
- Where
- Addison County, Bristol
- Property damage
- $1.7 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A cold front moving into Vermont from southern Canada triggered afternoon and evening thunderstorms. The thunderstorms in Addison county were accompanied by torrential rainfall from late afternoon into the early night with 2 to 5 inches of rainfall falling on already saturated soil.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front moving into Vermont from southern Canada triggered afternoon and evening thunderstorms. The thunderstorms in Addison county were accompanied by torrential rainfall from late afternoon into the early night with 2 to 5 inches of rainfall falling on already saturated soil. In the Bristol and New Haven areas, extensive washouts of Routes 116 and 17 were reported along with mudslides. Numerous smaller roads were flooded or washed out. Many homes reported flooded basements.The New Haven River cut away portions of its banks and destroyed a parking lot. The Bristol Elementary School and school grounds were flooded. Sidewalks were damaged and some trees uprooted by the water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 28, 3:45 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 445 PM EDT SAT AUG 28 2004 UNSETTLED PERIOD OF WX TONITE THRU MONDAY AND MODELS IN GOOD AGREEMENT REGARDING THE OVERALL SYNOPTIC PATTERN DURING THE PERIOD. WITH PWS RANGING FROM 1.8 TO 2.2 INCHES ACRS FA INTO SUNDAY NIGHT...AND LOWERING ONLY SLIGHTLY ONLY DURING MONDAY...HVY RAIN THREAT WILL NEED TO BE MONITORED. .SHORT TERM (TONIGHT THRU TUES)... WARM AND HUMID AIRMASS REMAINS IN PLACE THRU SUNDAY. WEAK CDFNT NORTH OF THE BORDER EXPECTED TO SAG SOUTH TONITE INTO NRN PORTION OF FA. MID LEVEL CAP HAS BEEN EFFECTIVE IN SUPPRESSING CONVECTION THIS PM...SO EXPECTING ONLY WIDELY SCT SHWRS AND PSBL TSRA EARLY TONIGHT. INCREASED CHANCES OF SHRAS/TSRAS OVRNGHT AS FRONT MOVES INTO FA...WITH HIGHEST POPS OVER NW NYS. WEAK WAVE OF LOW PRESSURE THEN TRACKS NORTHEASTWARD ALONG THE BOUNDARY LATER TONITE THRU SUNDAY NITE...MOVING UP THRU ST LWR VLY. OVERRUNNING SHWRS AND EMBEDDED THUNDER ACRS NRN TIER ZONES SUNDAY AM...WITH ONLY CHC SHWRS SRN ZONES. WITH LOW TRACKING NORTH OF FA...FRONT WILL RETURN NORTH AS WRMNT DURING SUNDAY...WITH ENTIRE FA EXPECTED TO BE IN WARM SECTOR LATER SUN INTO SUN NITE. SPC HAS OUR AREA IN SLITE RISK FOR DAY 2. QUESTION IS WHETHER WE SEE ENOUGH SUNSHINE TO ALLOW FOR SUFFICEINT DESTABILIZATION TO OCCUR. BELIEVE SUNSHINE WILL BE LIMITED...SO NO ENHANCED WORDING ATTM...ALTHO SITUATION WILL NEED TO BE MONITORED. CDFNT THEN MOVES INTO WRN PTN OF FA SUN NITE...BUT STALLS FOR A TIME MON INTO MON NITE...ALLOWING FOR ANOTHER WEAK SFC DISTURBANCE TO BRING CONTD CHC SHWRS/THNDSTRMS MON INTO MON NITE. THIS SYSTEM FINALLY MOVES FAR ENOUGH EAST OF FA BY TUES AM TO ALLOW FOR DRIER AIR TO BUILD INTO FA DURING TUESDAY. && .EXTENDED (TUES NITE THRU SAT)... HIGH PRESSURE RIDGE OVER THE NORTHEAST THRU MUCH OF EXTENDED PERIOD...KEEPING SKIES PRETTY CLR. SOME DAYTIME HEATING CU POSSIBLE...ESPECIALLY AS HIGH MVS E/SE BY THURS ALLOWING WARMER/MOISTER GULF AIR INTO REGION. TWO WEAK SYSTEMS APPROACH CWA ON NORTHERN PART OF RIDGE THUR/THUR NITE AND ON SATURDAY. FIRST ONE LOOKS NOT TO MAKE IMPACT FOR NORTHERN ZONES SO WILL KEEP POPS OUT OF REGION ATTM. FRNT WHICH MVS THRU SAT MVS INTO STRONG RIDGE/DRY AIR BUT STILL CHANCE FOR RW AS FRNT LIFTS NORTH AND WILL PUT IN SLIGHT CHANCE FOR THIS RUN. MUCH OF PRECIP/STRONG RH AND DYNAMICS STAY NORTH OF BORDER IN CANADA WITH ASSOCIATED LOWS. && .AVIATION... VFR COND MUCH OF AFTERNOON SCT030-040 BKN070-080. MVFR CONDITIONS OVERNITE INTO SUNDAY SCT015 SCT-BKN030-040. SOME HZ POSSIBLE FROM 00Z-06Z FOR MVFR/VFR COND. CHANCE FOR RW/TRW FROM 07Z THRU 18Z. TRW CHANCE MAINLY BTV WEST. FG OVER NITE AT MPV AND SLK WILL LOWER VSBY 3SM OR LESS. LIGHT/VARIABLE WNDS OVERNITE BECOMG S/SW 5-10KTS BY 10Z-12Z. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && RJS/JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 442 AM EDT SAT AUG 28 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-290841- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 442 AM EDT SAT AUG 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY... THERE IS THE CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY...MAINLY SOUTH AND EAST OF THE ADIRONDACKS. SHOWERS AND THUNDERSTORMS BECOME MORE NUMEROUS LATE TONIGHT AND EARLY SUNDAY EVERYWHERE. .DAYS TWO THROUGH SEVEN... OCCASIONAL SHOWERS AND THUNDERSTORMS ON SUNDAY AND SUNDAY NIGHT BECOMING LESS NUMEROUS MONDAY. OTHERWISE MAINLY DRY WEATHER FOR THE REMAINDER OF THE PERIOD. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION NOT REQUIRED AT THIS TIME.
The Burlington radar (KCXX), 53 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419426.